Isolated outbreaks of acute zinc toxicity have occurred as a result of the consumption of food or beverages contaminated with zinc released from galvanized containers.
Signs of acute zinc toxicity are abdominal pain, diarrhea, nausea, and vomiting. Single doses of 225 to 450 mg zinc usually induce vomiting.
Milder gastrointestinal distress has been reported at doses of 50 to 150 mg/day supplemental zinc (3, 4).
The major consequence of long-term consumption of excessive zinc is copper deficiency: total zinc intakes of 60 mg/day (50 mg supplemental and 10 mg dietary zinc) have been found to result in signs of copper deficiency.
The European Food Safety Authority has established tolerable upper intake levels (UL) for zinc intake (65):
|Age (years)||UL (mg/day)|
* The UL applies also to pregnant and breast-feeding women.
In order to prevent copper deficiency, the U.S. Food and Nutrition Board has set a tolerable upper level of intake (UL) for dietary and supplemental zinc (3):
|UL in mg/day|
|Infants 0–6 months||4|
|Children 7-12 months||5|
|Children 1-3 years||7|
|Children 4–8 years||12|
|Children 9–13 years||23|
Adolescents 14-18 years
|Adults 19 years and older||40|
There have been several case reports of individuals who developed a loss of the sense of smell (‘anosmia’) after using intranasal zinc gluconate (45). Since zinc-associated anosmia may be irreversible, zinc nasal gels and sprays should be avoided.
Because of the potential for interactions, dietary supplements should not be taken with medication without first talking to an experienced healthcare provider.
Authored by Dr Peter Engel in 2010, reviewed by Giorgio La Fata on 29.09.2017